Alert archive / Massachusetts / Areal Flood Warnings in 2016
Areal Flood Warning 5, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this areal flood warning at Jul 5, 2016, 9:31 AM EDT for Nantucket County, Massachusetts. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2016, 9:31 AM EDT (13:31 UTC)
- Expired
- Jul 5, 2016, 11:30 AM EDT
- In force
- 119 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Flood severity
- None
County Nantucket County, MA
The radar
The Boston radar (KBOX), 120 km from the middle of the area, began a volume at 13:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 1.5 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 207 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 468 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this areal flood warning went out at Jul 5, 7:04 AM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 5, 7:04 AM EDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Taunton MA 704 AM EDT TUE JUL 5 2016 .SYNOPSIS... Low pressure sweeps S and E of New England early today N of which widespread rain and embedded heavier showers are expected mainly S of the Mass Pike. Briefly thereafter there is the potential for scattered showers and thunderstorms across the interior before the day is done. Warm and humid weather begins to settle back into the area beginning Wednesday continuing through Saturday with a series of weak disturbances possibly bringing scattered showers and thunderstorms. Drier and less humid weather returns for Sunday and Monday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 7 AM update... Locally heavy showers confined to the Cape/islands but lighter rain extends across much of SNE this morning. Showers will exit next 1-3 hours, last across the Cape, then drier air will result in skies becoming ptsunny this afternoon. Updated PoPs and sky grids to reflect this thinking. 850 mb temps near 17C this afternoon will support highs reaching near 90 degrees in the CT valley, but cooler further east due to clouds persisting longer as well as seabreezes along the east coast of MA. Low risk for an isold t-storm this afternoon in the interior as atmosphere recharges and destabilizes, but drier air with falling dewpoints this afternoon may squash activity. Something that will need to be monitored. Previous discussion... In wake of the morning wave of wet weather, partial clearing should allow for the atmosphere to destabilize. While models hint at some additional mid level energy through the broadly cyclonic flow, it is some question as to whether sinking air and/or rising heights behind the morning wave will suppress afternoon activity/convective potential. Still a weak boundary sweeping through the region where instability values are forecast up to 1000 j/kg. Will prevail with chance PoPs. Weak shear, thinking any storms that are able to develop will be low- topped and diurnally driven. Airmass to multi-cellular, the main threats would be frequent lightning, heavy rain, maybe some gusty winds. Activity isolated to scattered with the focus of greatest risk shifting S and E through the day as heights rise for the W with onset of high pressure. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/... Tonight... Continued height rises reaffirming high pressure building across the region. Light W winds overall and clearing conditions presents the opportunity for radiational cooling. Leaned towards coolest guidance mainly that of MOS. Fog could become an issue to which there is higher confidence S and E towards the coast considering both more recent rains and higher dewpoints. May be interior which has the more likely opportunity with lighter winds. Wednesday... Rising H85 temperatures with W/SW flow aloft, warming to around +19C. Highs forecast into the 90s for low lying valley locations such as CT and Merrimack with attendant downsloping flow as noted by the previous forecaster. Wanting to lean higher temperatures for those areas having appreciable dry conditions per drought monitor, plus some consideration towards areas which are devoid of vegetation per caterpillar infestation. Dewpoints around the low 60s, going to be a bit muggy and subsequently feel uncomfortable. Continued rising heights with high pressure maintained in the vicinity of the Gulf of ME. With daytime heating with just scattered cloud decks, expecting sea breezes to develop by mid-morning providing cooler temperatures and relief from the heat for coastline communities. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... Highlights... * Sct showers/t-storms possible Thu into Sat but low confidence on timing * Warm and humid conditions into Sat * Drier and less humid Sun/Mon Overview... Low amplitude flow pattern across the CONUS through early next week. Upper level jet will be located across northern tier states which will result in a slightly more active pattern toward the end of the week into next weekend as shortwave energy moves through, but timing of showers/t-storms will be a challenge. Guidance does indicate a more amplified mid level trof approaching Fri into Sat then moving east toward the end of the weekend into early next week. Ahead of the trof, humid and unsettled conditions Fri/Sat will likely be replaced by drier and less humid weather Sun/Mon as the trof shifts to the east with nw flow developing. Details... Thursday... Another hot day with increasing humidity as dewpoints climb to near 70 degrees. ECMWF quite bullish on the heat with 850 mb temps near 20C supporting at least mid 90s away from the coast. GFS/NAM cooler and hold temps mostly in the 80s due to southerly flow and developing seabreezes. Some uncertainty with extent of cloud cover so we used a blend and have highs reaching upper 80s to lower 90s with highest temps in the interior valleys, but potential for even warmer. Cooler along the coast where seabreezes expected. Given very warm temps and increasing humidity, atmosphere will destabilize with CAPES possibly increasing to 1000-2000 J/kg along with increasing mid level lapse rates. Models show a weak trof developing across SNE so we expect sct showers/t-storms developing, especially interior. Deep layer shear is marginal with 0-6km values around 20 kt so don't expect organized severe weather but can't rule out a few strong to severe storms with a wet microburst given instability and high dewpoints/increasing PWATs. Friday... It appears sfc front will be near or just north of the region to start the day but may eventually move south as a backdoor front. Another very warm and humid day, especially CT valley where temps may get into the lower 90s but cooler towards the coast as winds turn easterly with frontal passage. Boundary may serve as a focus for convection as atmosphere destabilizes, with best chance across central and western New Eng. Saturday... Surface front may get trapped south of New Eng with easterly flow. GFS is an outlier with front lifting to the north with SW flow. ECMWF, UKMET and GGEM all keep front to the south. This will result in cooler temps but remaining humid. Approaching mid level trof will likely bring another round of sct showers/t-storms. Deep layer shear increasing from the west as trof approaches so may have a severe weather risk in the interior. Sunday and Monday... Some uncertainty with how quickly mid level trof moves to the east but trend will be for drier and less humid conditions as nw flow develops. Sunday may be a transition day with a continued risk of a few showers but this will depend on the timing/location of the mid level trof. Seasonable temps expected. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... Forecaster Confidence Levels. Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Wednesday/... 12z update... Today...moderate confidence. Showers exit the region through 15z from west to SE but MVFR-IFR cigs linger a bit longer, gradually eroding S/E during the morning into afternoon hours. But it is behind this RA that with daytime heating isolated SHRA/TSRA may develop. Otherwise, cigs improving VFR with winds becoming W while sea-breezes push inland from the shore. Tonight...moderate confidence. Mainly VFR with light W winds but can not rule out of the development of patchy MVFR-LIFR fog in spots. Focus mainly S/SE. Wednesday...high confidence. VFR. Light W winds across the interior with sea breezes along the shores developing around mid-morning. KBOS TAF...Moderate confidence. Can not rule out some -SHRA into the terminal with the morning push. Sea-breeze developing around the mid-morning period. KBDL TAF...Moderate confidence. IFR cigs with -RA/RA should lift and improve during the morning push with activity exiting E. Not entirely sold that the terminal will be impacted during the afternoon by possible renewed SHRA/TSRA. Feel bulk of activity will remain across the E/SE interior of New England. Outlook /Wednesday Night through Saturday/... Wednesday night...Moderate confidence. Mainly VFR, but patchy late night MVFR/IFR fog developing. Thursday...Moderate confidence. Mainly VFR. Scattered showers/t- storms likely in the interior with brief MVFR/IFR possible. Friday...Low confidence. Mainly VFR, but backdoor cold front may result in low clouds in eastern New Eng. Sct showers/t-storms possible central/western New Eng with brief lower conditions. Saturday...Moderate confidence. Another round of showers and thunderstorms possible with localized MVFR/IFR conditions. && .MARINE... Forecaster Confidence Levels. Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Wednesday/...High confidence. 330 am update... Winds and seas are below small craft advisory thresholds throughout. Through this afternoon, light to moderate rain will make for poor visibilities at times out on the waters with S winds. As rain exits E along with low pressure, winds back W and a drying trend proceeds into Wednesday as high pressure settles into the region. Outlook /Wednesday Night through Saturday/...High confidence. Mainly quiet boating weather is expected as both winds and seas should generally remain below SCA thresholds. The only caveat would be in or around any thunderstorms. Mainly SW winds Thu turning easterly Fri/Sat. Some localized marine fog/stratus may lead to vsby reductions each night. && .FIRE WEATHER... Only concern is for Wednesday where temperatures will warm into the 90s while dewpoints will be a little low around the upper 50s to low 60s. This will present minimum relative humidities in the 30-percent range. Potentially lower for locations N of the Mass Pike away from onshore flow and also lacking significant recent rainfall as rains today will remain mainly S of the Mass Pike. Will continue to monitor for elevated fire weather conditions. Winds are forecast to remain at or below 10 to 15 kts. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...KJC/Sipprell NEAR TERM...KJC/Sipprell SHORT TERM...Sipprell LONG TERM...KJC AVIATION...KJC/Sipprell MARINE...KJC/Sipprell FIRE WEATHER...
Hazardous weather outlook, Jul 5, 3:46 AM EDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 346 AM EDT TUE JUL 5 2016 CTZ002>004-MAZ002>024-026-RIZ001>008-060800- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 346 AM EDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A LOW RISK FOR A FEW STRONG TO SEVERE THUNDERSTORMS THURSDAY AFTERNOON...MAINLY INTERIOR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230>237-250-251-254>256-060800- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 346 AM EDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/NWSBOSTON YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
Nearby
Areal Flood Warnings in Massachusetts, 2016Every areal flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.